Alabama, 2004

Hail and Damaging Winds in Alabama, April 22, 2004

April 22, 2004 · NWS HUN · 5 events in 2 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 1:52 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 22, 1:52 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
252 PM CDT THU APR 22 2004

.DISCUSSION...
ON THE LARGE SCALE...AN UPPER LEVEL LOW WAS MOVING SOUTHWARD FROM
THE GREAT BASIN TO THE GRAND CANYON REGION. EAST OF THIS...A SERIES
OF UPPER LEVEL DISTURBANCES WERE SLOWLY MOVING EAST IN A WEAK MID/
UPPER LEVEL FLOW OVER THE NATIONS MID SECTION. ONE OF THESE WAS
NEARING THE WESTERN PORTION OF THE TENNESSEE VALLEY...ACCOMPANIED BY
STRONG TO SEVERE STORMS NORTH AND WEST OF THE COUNTY WARNING AREA. A
FRONT AT THE SURFACE WAS DRAPED FROM THE TEXAS PERMIAN BASIN TO WEAK
LOW PRESSURE OVER OKLAHOMA...AND QUASI STATIONARY NE-WARD TO NEW
ENGLAND. TEMPS AROUND THE REGION WERE IN THE MID/UPPER 70S. A N/S
DEWPOINT AXIS WAS NOTED WEST OF I-65...WITH DEWPOINTS WEST OF THAT
IN THE 60S VERSUS UPPER 60S CENTRAL...AND LOWER 50S EAST.

FORECAST WISE...WILL LEAN CLOSER TO THE ETA. THE STATIONARY FRONT
NOTED ABOVE WILL REMAIN NORTH OF THE VALLEY TOMORROW...BUT SHOULD
MOVE SOUTH TO NEAR HSV DURING SAT MORNING...AND RETREAT AGAIN NORTH
SAT NIGHT AND SUNDAY. ISSUES REGARDING THE FRONTAL POSITION AND UPPER
LEVEL DISTURBANCES MAKES FOR A CHALLENGING FORECAST ON WHEN AND IF
PRECIP WILL OCCUR. FOR NOW HAVE PUT A SLIGHT CHANCE IN FOR CONVECTION
EVENING ALL AREAS...BUT MAY UP THIS TO A CHANCE ESPECIALLY CENTRAL AND
WESTERN COUNTIES TO ACCOUNT FOR SHORT TERM THOUGHTS. HAVE TRENDED DRY
FOR ALL AREAS EXCEPT SOUTHERN MIDDLE TENNESSEE FOR FRIDAY...AS THE
FRONT STAYS WELL NORTH OF THE REGION.

WILL PUT SLIGHT CHANCE TO CHANCE OF CONVECTION FOR LATER SAT AND
DURING SUNDAY. HAVE HELD OFF ON LIKELY FOR THE WEST FOR LATE SUN/
EARLY MON AS ETA TIMING ON THE MAIN FRONT IS MUCH SLOWER THAN THE
GFS...AND GUIDANCE FROM THE LATER IS ONLY IN THE LOWER 60S NUMBER
WISE. THE COLD FRONT SHOULD MAKES ITS MOVE ACROSS THE TENNESSEE VALLEY
DURING MONDAY...WITH A RETURN TO COLDER THAN NORMAL TEMPS FOR THE 1ST
HALF OF NEXT WEEK.

GRIDDED DATA HAS BEEN COMPLETED...EXCEPT FOR MINOR TWEAKS AS NEEDED.
MANY THANKS TO SURROUNDING OFFICES FOR CHAT COLLABORATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  82  62  82 /  20  10  10  20
SHOALS        61  82  61  82 /  20  10  10  20
CULLMAN       60  81  61  84 /  20  10  10  20
FAYETTEVILLE  60  81  61  82 /  20  20  10  30
FT PAYNE      58  79  60  84 /  20  10  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Apr 22, 12:00 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU APR 22 2004

ALZ001>010-016-TNZ076-096-097-230230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER A FEW ISOLATED THUNDERSTORMS MAY BRIEFLY CONTAIN
WIND GUSTS APPROACHING SEVERE LIMITS...PRIMARILY ACROSS NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY WEATHER IS EXPECTED ON FRIDAY...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ON SATURDAY AS A FRONTAL BOUNDARY DROPS SOUTH
TOWARD THE TENNESSEE VALLEY.  A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS ARRIVES FOR LATE SUNDAY AND SUNDAY NIGHT AS A STRONG
COLD FRONT APPROACHES.  DRY AND COOLER WEATHER MOVES IN BY EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

MR

In the hours before

Special weather statement, Apr 22, 2:39 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT THU APR 22 2004

ALZ001-002-222130-
COLBERT-LAUDERDALE-
339 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS COLBERT COUNTY...

A STRONG THUNDERSTORM LOCATED NEAR THE CITY OF CHEROKEE WILL
MOVE EASTWARD ACROSS COLBERT AND SOUTHERN LAUDERDALE COUNTIES
THROUGH 430 PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 35 MPH...PEA SIZE HAIL...AND SIGNIFICANT
CLOUD TO GROUND LIGHTNING. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON AREA ROADWAYS AS THE STORM PASSES.

09
Special weather statement, Apr 22, 3:50 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT THU APR 22 2004

ALZ001-222230-
LAUDERDALE-
450 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS LAUDERDALE COUNTY...

A STRONG THUNDERSTORM LOCATED BETWEEN KILLEN AND LEXINGTON...WILL
MOVE EAST INTO THE ROGERSVILLE AND ANDERSON AREAS THROUGH 530
PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
40 MPH...PEA SIZE HAIL...AND NUMEROUS CLOUD TO GROUND LIGHTNING.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AS
THE STORM PASSES.

PB
Special weather statement, Apr 22, 5:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU APR 22 2004

ALZ006-230000-
MADISON-
620 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
INTO MADISON COUNTY...

A STRONG THUNDERSTORM LOCATED ALONG THE LIMESTONE AND MADISON COUNTY
LINE WILL MOVE EAST INTO THE MADISON...CAPSHAW...HARVEST AND
MERIDIANVILLE AREAS THROUGH 7 PM. NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES...HAIL UP TO 1/2 INCH AND STRONG GUSTY WINDS TO 40
MPH CAN BE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE
INCH WILL BE POSSIBLE THROUGH 7 PM...WITH LOCALIZED AMOUNTS OF ONE
AND A HALF INCHES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON AREA ROADWAYS.

PB

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
April 22, 5:25 PM CST
Where
Madison County, Madison
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

Quarter size hail was reported along Capshaw road and Wall Triana Highway.

Hail, Madison

When
April 22, 5:26 PM CST to 5:27 PM CST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.700, -86.767

An Off duty NWS employee reported penny size hail at the corner of Highway 72 and Hughes Road in Madison, Alabama.

Thunderstorm Wind, Madison

When
April 22, 5:27 PM CST to 5:32 PM CST
Where
Madison County, Madison
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

Thunderstorm winds damaged a roof at a strip mall. Several car windows were blown out from the debris. This damage occurred at the corner of Wall Triana highway and Pine Grove road in Madison, Alabama.

Hail, Madison

When
April 22, 5:27 PM CST to 5:28 PM CST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.700, -86.767

A trained spotter reported penny size hail near the intersection of Balch road and Capshaw in Madison, Alabama.

Thunderstorm Wind, Franklin

When
April 22, 5:48 PM CST to 5:52 PM CST
Where
Franklin County, 6 mi NE of Phil Campbell
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -87.633

Local law enforcement reported two trees blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388928, 5388929, 5388927, 5388930, 5388931.